Winter Weather, Mercer
- When
- March 16, 10:00 AM EST to 5:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
A quick moving low pressure system dropped 1 to 2 inches of snow during the day on the 16th across parts of central and northwest New Jersey. While snowfall amounts were not heavy, it fell heavily briefly and caused a slushy accumulation on less traveled roadways, bridges and overpasses.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A quick moving low pressure system dropped 1 to 2 inches of snow during the day on the 16th across parts of central and northwest New Jersey. While snowfall amounts were not heavy, it fell heavily briefly and caused a slushy accumulation on less traveled roadways, bridges and overpasses. There was also some sleet mixed in across parts of central New Jersey. Snow began falling during the late morning on the 16th, fell at its heaviest between 2 p.m. and 4 p.m. EDT and ended during the early evening of the 16th. Temperatures in northwest New Jersey fell below freezing overnight and untreated roadways were slippery. Representative snowfall included 1.8 inches in Hightstown (Mercer County), 1.5 inches in Highland Lakes (Sussex County), Blairstown and Allamuchy in Warren County and Randolph Township (Morris County), 1.4 inches in Ewing (Mercer County), 1.3 inches in Freehold (Monmouth County), 1.2 inches in Wantage (Sussex County) and 1.0 inch in Wrightstown (Burlington County).
The snow was caused by a quick moving low pressure system that moved from the Ohio Valley on the morning of the 16th, reached West Virginia at 2 p.m. EDT on the 16th and moved off the lower Delmarva Peninsula on the evening of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 16, 9:07 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1007 AM EDT SAT MAR 16 2013 .SYNOPSIS... LOW PRESSURE IN THE OHIO VALLEY WILL MOVE OFF THE DELMARVA COAST THIS EVENING. HIGH PRESSURE BUILDS INTO THE NORTHEAST SUNDAY CRESTING OVER NEW ENGLAND MONDAY. LOW PRESSURE MOVING NORTHEASTWARD FROM THE WESTERN GREAT LAKES MONDAY EVENING WILL SPAWN A NEW AREA OF LOW PRESSURE OVER DELMARVA...WHICH ARRIVES OVER LONG ISLAND TUESDAY MORNING. THE LOWS WILL STRENGTHEN AND MERGE OVER THE MARITIMES WEDNESDAY AS A SECONDARY COLD FRONT CROSSES THE MID ATLANTIC STATES. WEAK HIGH PRESSURE FOLLOWS THURSDAY. LOW PRESSURE IN THE GULF COAST STATES FRIDAY SHOULD MOVE EAST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AT MID-MORNING, LIGHT PRECIPITATION WAS BEGINNING TO MOVE INTO WESTERN PARTS OF OUR AREA, WITH LIGHT RAIN FALLING ACROSS PORTIONS OF DELAWARE AND SOME LIGHT SNOW AT THE ONSET INTO SOUTHEASTERN PA. TEMPERATURES WERE MAINLY HOLDING IN THE 40S ACROSS SOUTHERN NJ AND THE DELMARVA, WITH MID TO UPPER 30S INTO MUCH OF EASTERN PA AND CENTRAL NJ. WE LOWERED POPS SOME OVER EASTERN PORTIONS OF OUR AREA TO REFLECT A SLOWER ONSET OF PRECIP BASED ON CURRENT RADAR IMAGERY, AND WE MAINTAINED THE IDEA OF A RAIN/SNOW MIX INTO PORTIONS OF CENTRAL NJ AND EASTERN PA WHERE TEMPS ARE HOLDING IN THE 30S. OTHERWISE, ONLY LIGHT PRECIP AMOUNTS ARE EXPECTED...WITH THE CHALLENGE BEING WHAT TYPE OF PRECIP. ACROSS THE FAR NORTH/WEST...THE PCPN WILL PROBABLY BE MOSTLY FROZEN WITH SOME MIX OF RAIN THIS AFTERNOON. ACROSS THE SOUTH MOSTLY RAIN BUT A MIX AT THE ONSET AND JUST BEFORE ENDING THIS EVENING. OTHER AREAS WILL PROBABLY HAVE A MIX OR RAIN/SNOW WITH ONLY LIGHT ACCUMS...WITH THE GROUND BEING SOMEWHAT WARM AND DAYTIME INSOLATION A FACTOR. HIGHS TODAY MOSTLY UPPER 30S TO LOW 40S...WITH SOME LOW 30S FAR NORTH AND SOME MID 40S OVER THE DELMARVA. WIND WILL BE RATHER LIGHT FROM THE NORTHEAST TO EAST. OVERALL QPF AROUND .10 INCHES AND SNOWFALL (ACROSS THE NRN HALF OF THE AREA) PROBABLY A SLUSHY 1/2 INCH (AT MOST) MOSTLY ON GRASSY AREAS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... MUCH OF THE PRECIPITATION ASSOCIATED WITH THE WEAK LOW WILL HAVE ENDED BY EARLY TONIGHT. BKN-OVC CONDITIONS WILL BE ACROSS THE AREA EARLY...BEFORE CLEARING BEGINS. HIGH PRESSURE FROM THE OHIO VALLEY WILL BUILD TOWARD THE REGION TONIGHT. LOWS WILL DROP INTO THE LOW 20S ACROSS THE NORTH AND MID TO UPPER 20S ELSEWHERE. WINDS WILL REMAIN RATHER LIGHT FROM THE NW. && .LONG TERM /SUNDAY THROUGH FRIDAY/... **SNOW STILL AFFECTS TRAVEL IN PORTIONS OF E PA AND NNJ AT TIMES LATER TODAY AND PROBABLY AGAIN MONDAY AND MONDAY EVENING** 500 MB: CLOSED LOW NEAR HUDSON BAY SUNDAY MORNING SPLITS WITH ONE LOW MOVING TO THE MARITIMES MONDAY. THE PRIMARY CLOSED LOW RETROGRADES INTO NORTHWEST CANADA TUESDAY AS A NEW CLOSED LOW SHORT WAVE DEVELOPS OVER LAKE SUPERIOR. THIS LATTER NEW CLOSED LOW BECOMES LARGE AND DOMINATES OUR FLOW OVER THE NORTHEASTERN UNITED STATES AS ITS CENTER EDGES EAST THROUGH QUEBEC WEDNESDAY...TO NORTHERN MAINE THURSDAY AND THE MARITIMES FRIDAY. OTHER THAN THE PRECIPITATION ASSOCIATED WITH THE DEVELOPING SURFACE LOW PRESSURE SYSTEM OVER OUR AREA MONDAY NIGHT AND EARLY TUESDAY... MOST OF THIS LONG RANGE PERIOD SHOULD BE PRECIPITATION FREE. CALENDAR DAY AVERAGE TEMPERATURES: GENERALLY 5 TO 10 DEGREES BELOW NORMAL DAILY THROUGH THIS EXTENDED PERIOD WITH THE EXCEPTION OF TUESDAY WHICH SHOULD BE NEAR NORMAL. THE DAILIES BELOW... SUNDAY...QUIET. GENERALLY A DEVELOPING HIGH OVERCAST MOST OF THE AREA. NW WIND G TO 15 MPH. 00Z/16 NCEP BLENDED MOS GUIDANCE. MONDAY...BLENDED MODEL GUIDANCE WITH THE ECMWF. UNCERTAINTY OF PTYPE AT ONSET OVER OUR AREA BUT THE MODEL TRENDS ARE COLDER AND THE UKMET IS ESPECIALLY COLD FOR THIS EVENT. GUSTY E FLOW DEVELOPING IN THE AFTN TO 25 MPH ALONG THE COAST. HIGH CONFIDENCE WE'LL NEED A WXA FOR SNOW TO ICE TO RAIN POCONOS AND ESPECIALLY NNJ N OF RTE 80. OUR GRIDS HAVE ABOUT 4 INCHES IN THE POCONOS WITH 0.1 ICE...LESSER SNOW AND ICE NW NJ BUT CONFIDENCE ON THE SNOW AND ICE AMOUNTS IS BELOW AVG. MOST OF THE SNOW/ICE PROBLEMS SHOULD BE RESERVED FOR HIGHER TERRAIN VCNTY KRDG TO KMMU NWWD. 3 HRLY 7MB PRES FALLS NEAR SANDY HOOK AT 06Z TUESDAY GUIDING BL CONVERGENCE IN NJ. TUESDAY...LEFTOVER EARLY MORNING SHOWERS WESTWARD FROM THE TRIPLE POINT LOW OVER LONG ISLAND BACK INTO NNJ AND A SMALL CHANCE OF AN AFTN RAIN OR SNOW SHOWER WITH THE 500MB VORT MAX. GUSTY W WIND TO 30 MPH IN THE AFTERNOON WITH THE BRIGHTENING SKIES. WED...WINDEX EVENT FOR POSSIBLE MIDDAY OR AFTN RAIN OR SNOW SHOWERS WITH A SECONDARY CFP. LARGE LOW LVL LAPSE RATES...BUT LIMITED MOISTURE. G WEST WIND TO 30 MPH SHIFT NW LATE. ECMWF SEEMS TO HAVE THIS MODELED FASTER...OCCURRING TUE NIGHT. THU AND FRI...FAIR WEATHER WITH WEAK HIGH PRESSURE NOSING DOWN INTO OUR AREA. MAINTAINING AN EYE ON THE NORTHERN FRINGE OF THE GULF COAST LOW PRESSURE SYSTEM PCPN SHIELD. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. VFR CONDITIONS ACROSS THE TERMINALS EARLY THIS MORNING WILL GIVE WAY TO MOSTLY MVFR CIGS/VSBYS BY LATE MORNING. THESE CONDITIONS WILL PERSIST INTO THE EARLY EVENING AS A WEAK LOW PRESSURE SYSTEM MOVES TO THE SOUTH OF THE AREA TODAY. LIGHT PCPN WILL ALSO DEVELOP BY MID-MORNING AND CONTINUE INTO THE AFTERNOON. PCPN TYPES WILL BE MOSTLY SNOW ACROSS KRDG/KABE...A MIX OF SNOW/SLEET AND SOME RAIN ACROSS THE DEL VALLEY...AND MOSTLY RAIN WITH SOME SLEET AT KACY/KMIV. OVERALL PCPN TOTALS WILL BE LIGHT. WINDS TODAY SWITCH AROUND TO NE AHEAD OF THE LOW AND THEN BACK TO NW AS THE LOW PASSES TO THE SOUTH. WIND SPEEDS WILL MOSTLY BE 5 TO 10 KTS TODAY AND TONIGHT. AN IMPROVEMENT BACK TO VFR IS EXPECTED BY MIDNIGHT IN MOST AREAS. OUTLOOK... SUNDAY...VFR CIRRUS CIGS. SCT-BRIEFLY BKN SC NEAR 4000 FT...EXCEPT NEAR 2500 FT IN THE POCONOS. NW G15 KT. HIGH CONFIDENCE. SUNDAY NIGHT...VFR CIRRUS CIGS. LIGHT N WIND BECOMING NE LATE. HIGH CONFIDENCE. MONDAY...VFR CIGS LOWERING TO MVFR OR IFR CONDS IN PCPN DURING THE AFTERNOON WHICH CAN INCLUDE A PERIOD OF SNOW. E-SE WIND G15-20 KT LATE IN THE DAY. HIGH CONFIDENCE. MONDAY NIGHT AND EARLY TUESDAY...IFR CONDS IN PCPN/FOG...MOSTLY RAIN KTTN SOUTH. KRDG AND KABE SHOULD BE SNOW TO BRIEF FREEZING RAIN THEN RAIN BY MIDNIGHT WITH SNOW OR FREEZING RAIN LINGERING IN NE PA AND FAR NW NJ PAST MIDNIGHT MONDAY NIGHT...ESPECIALLY ALONG AND N OF RTE 80. GUSTY ESE WIND SHIFTS SW EARLY TUE. OVERALL MDT- HIGH CONFIDENCE BUT LOW-MDT CONFIDENCE ON INDIVIDUAL DETAILS AND TIMING. TUE AFTN...ANY LEFTOVER IFR CONDS NORTH LIFTS TO VFR CIGS BY MIDDAY AND THEN PARTIAL CLEARING AFTERNOON. GUSTY WEST WIND G 25-30 KTS. STRONG VORT MAX AT 500 MB MAY BE ACCOMPANIED BY A CLUSTER OF SHOWERS DURING THE AFTN...ESPECIALLY NE PA AND NNJ. OVERALL MDT- HIGH CONFIDENCE BUT LOW- MDT CONFIDENCE ON INDIVIDUAL DETAILS AND TIMING. TUE NIGHT...VFR OCNL CIGS. AVERAGE CONFIDENCE. WED...VFR WITH A PERIOD OF VFR CIGS AND CHANCE OF AN INSTABILITY SNOW SHOWER ASSTD WITH A SECONDARY CFP. WEST WIND G25 KT SHIFT NW LATE. AVERAGE CONFIDENCE. && .MARINE... LOW PRESSURE WILL MOVE FROM THE OHIO VALLEY THIS MORNING TO VIRGINIA THIS EVENING. THE LOW WILL THEN STRENGTHEN A LITTLE WHILE MOVING OFF THE COAST TONIGHT. THIS SYSTEM WILL BRING SOME LIGHT PCPN TO THE WATERS...BUT WINDS AND SEAS SHOULD REMAIN SUB-SCA TODAY AND TONIGHT. WINDS WILL CONTINUE TO VEER TO N/NE TODAY AND THEN BACK TO NW TONIGHT AS THE LOW MOVES AWAY. WIND SPEEDS WILL MOSTLY BE 10 TO 15 KTS AT MOST. OUTLOOK... SUNDAY...SUB-ADVISORY LEVEL WINDS ARE EXPECTED ACROSS THE WATERS WITH A SMALL CHANCE OF GUSTY NW WINDS TO 25 KTS FORENOON ALONG THE NJ COAST. MONDAY-TUESDAY...SCA SE FLOW MON AFTN AND NIGHT AHEAD OF LOW PRESSURE DEVELOPING IN NJ BECOMING A POSSIBLE PERIOD OF W GALE TUE AFTERNOON IN THE WAKE OF THE NEWD DEPARTING AND INTENSIFYING LOW. ANY GALES SHOULD BE MOSTLY IN THE S NJ WATERS. OTHERWISE IF NO GALE TUE...IT WILL BE SCA. WED...SCA LIKELY. && .HYDROLOGY... COULD SEE SOME MINOR SMALL STREAM FLOODING ISSUES WITH FFG RELATIVELY LOW NW OF I95...ESPECIALLY CENTRAL NJ. MMEFS HAS A BIT MORE OF AN ALERT FOR US MONDAY NIGHT AS COMPARED TO THE TUE MARCH 12 EVENT. PLS SEE HPC AND MARFC QPF AND THEIR DISCUSSIONS FOR FURTHER CONSIDERATION OF THE UPCOMING EVENT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DRAG NEAR TERM...KLINE/O'HARA SHORT TERM...O'HARA LONG TERM...DRAG AVIATION...DRAG/O'HARA MARINE...DRAG/O'HARA HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 417 AM EDT SAT MAR 16 2013 NJZ001-007>010-PAZ054-055-060>062-101-103-105-170830- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS- 417 AM EDT SAT MAR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW OCCURRING LATER THIS MORNING AND ESPECIALLY THIS AFTERNOON MAY CAUSE A FEW SLIPPERY STRETCHES OF UNTREATED PAVEMENTS ACROSS THE HIGHER TERRAIN OF EAST CENTRAL AND NORTHEAST PENNSYLVANIA AS WELL AS ELEVATED TERRAIN OF NORTHWEST NEW JERSEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SNOW IS EXPECTED TO DEVELOP MONDAY...CHANGING TO RAIN FROM SOUTH TO NORTH LATE IN THE DAY OR AT NIGHT. THERE MAY BE A PERIOD OF FREEZING RAIN....ESPECIALLY THE POCONOS AND FAR NORTHWEST NEW JERSEY MONDAY NIGHT. PLOWABLE AMOUNTS OF SNOW ARE POSSIBLE IN THE POCONOS WITH SLIPPERY PAVEMENTS POSSIBLE IN OTHER HILLY AREAS OF EASTERN PENNSYLVANIA AND NORTHWEST NEW JERSEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106- 170830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER- EASTERN MONTGOMERY-LOWER BUCKS- 417 AM EDT SAT MAR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. WHILE A BIT OF SNOW IS POSSIBLE LATER TODAY OR THIS EVENING... MOST IF NOT ALL OF THE SNOW WILL MELT ON PAVEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STORM SYSTEM IS EXPECTED TO AFFECT THE AREA MONDAY AFTERNOON INTO EARLY TUESDAY, BRINGING A PERIOD OF POSSIBLE HEAVY PRECIPITATION. PRECIPITATION MAY BEGIN AS SNOW AND THERE MIGHT BE A SLIGHT ACCUMULATION BEFORE HEAVIER RAIN MONDAY NIGHT WASHES IT AWAY. ANY SNOW ACCUMULATION DEPENDS ON TIMING... DURATION AND INTENSITY. ITS POSSIBLE THAT A BIT OF SNOW COULD IMPACT THE MONDAY MORNING COMMUTE OUT OF THE HILLY TERRAIN WEST OF PHILADELPHIA AND WILMINGTON. ANY WINTRY PRECIPITATION SHOULD TURN TO ALL RAIN BY MONDAY EVENING. STRONG GUSTY WINDS ARE POSSIBLE BEHIND THIS SYSTEM TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-170830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 417 AM EDT SAT MAR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A PERIOD OF GALE FORCE WESTERLY WINDS IS POSSIBLE TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439452, 439453, 439454, 439456, 439457, 439458.